Skip to main content

Computational Methods for Rigorous Analysis of Chaotic Systems

  • Chapter

Part of the Studies in Computational Intelligence book series (SCI,volume 184)

Summary

Chaotic systems are usually studied by numerical simulations. Due to rounding errors and sensitive dependence on initial conditions simulation results may be unreliable. It is shown that computations can be done in a way that ensures that rigorous results are obtained. A set of tools for rigorous studies of nonlinear systems is presented. This includes techniques for computing enclosures of trajectories, finding and proving the existence of symbolic dynamics and obtaining rigorous bounds for the topological entropy, methods for finding accurate enclosures of chaotic attractor, interval operators for proving the existence of fixed points and periodic orbits, and methods for finding all short cycles. As illustrative examples results of a rigorous numerical analysis of the Hénon map and the Chua’s circuit are presented.

Keywords

  • Periodic Orbit
  • Chaotic System
  • Chaotic Attractor
  • Topological Entropy
  • Interval Arithmetic

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-540-95972-4_2
  • Chapter length: 27 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   169.00
Price excludes VAT (USA)
  • ISBN: 978-3-540-95972-4
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   219.99
Price excludes VAT (USA)
Hardcover Book
USD   219.99
Price excludes VAT (USA)

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Moore, R.: Methods and applications of interval analysis. SIAM, Philadelphia (1979)

    MATH  Google Scholar 

  2. Alefeld, G., Herzberger, J.: Introduction to interval computations. Academic Press, New York (1983)

    MATH  Google Scholar 

  3. Lohner, R.: Enclosing the solutions of ordinary initial and boundary value problems. In: Computerarithmetic, Scientific Computation and Programming Languages, pp. 225–286. Teubner, Stuttgart (1987)

    Google Scholar 

  4. Figueiredo, L., Stolfi, J.: Adaptive enumeration of implicit surfaces with affine arithmetic. Computer Graphic Forum 15, 287–296 (1996)

    Google Scholar 

  5. Kühn, W.: Rigorously computed orbits of dynamical systems without the wrapping effect. Computing 61(1), 47–67 (1998)

    MATH  CrossRef  MathSciNet  Google Scholar 

  6. Rall, L.B.: Automatic Differentiation: Techniques and Applications. LNCS, vol. 120. Springer, Heidelberg (1981)

    MATH  Google Scholar 

  7. Hsu, C.: Global analysis by cell mapping. Int. J. Bifurcation and Chaos 4(2), 727–771 (1992)

    CrossRef  Google Scholar 

  8. Szymczak, A.: A combinatorial procedure for finding isolating neighborhoods and index pairs. Proc. Royal Society of Edinburgh 127A, 1075–1088 (1997)

    Google Scholar 

  9. Osipenko, G.: Symbolic analysis of the chain recurrent trajectories of dynamical systems. Differential Equations and Control Processess 4 (1998)

    Google Scholar 

  10. Dellnitz, M., Hohmann, A.: A subdivision algorithm for the computation of unstable manifolds and global attractors. Numerische Mathematik 75, 293–317 (1997)

    MATH  CrossRef  MathSciNet  Google Scholar 

  11. Dellnitz, M., Hohmann, A., Junge, O., Rumpf, M.: Exploring invariant sets and invariant measures. Chaos: and Interdisciplinary Journal of Nonlinear Science 7(2), 221–228 (1997)

    MATH  CrossRef  MathSciNet  Google Scholar 

  12. Galias, Z.: Rigorous investigations of Ikeda map by means of interval arithmetic. Nonlinearity 15, 1759–1779 (2002)

    MATH  CrossRef  MathSciNet  Google Scholar 

  13. Gibbons, A.: Algorithmic graph theory. Cambridge University Press, Cambridge (1985)

    MATH  Google Scholar 

  14. Auerbach, D., Cvitanović, P., Eckmann, J., Gunaratne, G., Procaccia, I.: Exploring chaotic motion through periodic orbits. Phys. Rev. Lett. 58(23), 2387–2389 (1987)

    CrossRef  MathSciNet  Google Scholar 

  15. Cvitanović, P.: Invariant measurement of strange sets in terms of cycles. Phys. Rev. Lett. 61(24), 2729–2732 (1988)

    CrossRef  MathSciNet  Google Scholar 

  16. Ott, E., Grebogi, C., Yorke, J.: Controlling chaotic dynamical systems. In: Campbell, D. (ed.) Chaos — Soviet-American Perspectives on Nonlinear Science, pp. 153–172. American Institute of Physics, New York (1990)

    Google Scholar 

  17. Hayes, S., Grebogi, C.: Using chaos for digital communication. In: Carroll, T., Pecora, L. (eds.) Nonlinear Dynamics in Circuits, pp. 325–335. World Scientific, Singapore (1995)

    Google Scholar 

  18. Lathrop, D., Kostelich, E.: Characterisation of an experimental strange attractor by periodic orbits. Phys. Rev. A 40(7), 4028–4031 (1989)

    CrossRef  MathSciNet  Google Scholar 

  19. Miranda, C.: Un’osservazione su un teorema di Brouwer. Boll. Un. Mat. Ital. 2(3), 5–7 (1940)

    MathSciNet  Google Scholar 

  20. Alefeld, G.: Inclusion Methods for Systems of Nonlinear Equations – The Interval Newton Method and Modifications. In: Herzberger, J. (ed.) Topics in Validated Computations, Proceedings of the IMACS-GAMM International Workshop on Validated Computation, pp. 7–26. Elsevier, Amsterdam (1994)

    Google Scholar 

  21. Neumaier, A.: Interval methods for systems of equations. Cambridge University Press, Cambridge (1990)

    MATH  Google Scholar 

  22. Kearfott, R., Novoa, M.: Algorithm 681: INTBIS, a portable interval Newton/bisection package. ACM Trans. Math. Software 16(2), 152–157 (1990)

    MATH  CrossRef  Google Scholar 

  23. Dellnitz, M., Schütze, O., Sertl, S.: Finding zeros by multilevel subdivision techniques. IMA Journal of Numerical Analysis 22(2), 167–185 (2002)

    MATH  CrossRef  MathSciNet  Google Scholar 

  24. Galias, Z.: Counting low-period cycles for flows. Int. J. Bifurcation and Chaos 16(10), 2873–2886 (2006)

    MATH  CrossRef  MathSciNet  Google Scholar 

  25. Robinson, C.: Dynamical Systems: Stability, Symbolic Dynamics, and Chaos. CRC Press, USA (1995)

    MATH  Google Scholar 

  26. Hassard, B., Hastings, S., Troy, W., Zhangk, J.: A computer proof that the Lorenz equations have “chaotic” solutions. Appl. Math. Letters 7, 79–83 (1994)

    MATH  CrossRef  Google Scholar 

  27. Mischaikow, K., Mrozek, M.: Chaos in the Lorenz equations: a computer assisted proof. Bull. Amer. Math. Soc. 32(1), 66–72 (1995)

    MATH  CrossRef  MathSciNet  Google Scholar 

  28. Tucker, W.: The Lorenz attractor exists. C. R. Acad. Sci. Paris 328, 1197–1202 (1999)

    MATH  Google Scholar 

  29. Zgliczyński, P.: Fixed point index for iterations of maps, topological horseshoe and chaos. Topological Methods in Nonlinear Analysis 8(1), 169–177 (1996)

    MATH  MathSciNet  Google Scholar 

  30. Zgliczyński, P.: Computer assisted proof of chaos in the Rössler equations and the Hénon map. Nonlinearity 10(1), 243–252 (1997)

    MATH  CrossRef  MathSciNet  Google Scholar 

  31. Easton, R.: Isolating blocks and symbolic dynamics. J. Diff. Eqs. 17, 96–118 (1975)

    MATH  CrossRef  MathSciNet  Google Scholar 

  32. Galias, Z., Zgliczyński, P.: Abundance of homoclinic and heteroclinic orbits and rigorous bounds for the topological entropy for the Hénon map. Nonlinearity 14, 909–932 (2001)

    MATH  CrossRef  MathSciNet  Google Scholar 

  33. Galias, Z.: Rigorous numerical studies of the existence of periodic orbits for the Hénon map. J. of Universal Computer Science 4(2), 114–124 (1998), http://www.jucs.org/jucs_4_2/rigorous_numerical_studies_of

    MATH  MathSciNet  Google Scholar 

  34. Bowen, R.: Periodic points and measures for axiom A diffeomorphisms. Trans. Amer. Math. Soc. 154, 377–397 (1971)

    MATH  CrossRef  MathSciNet  Google Scholar 

  35. Newhouse, S., Pignataro, T.: On the estimation of topological entropy. Journal of Statistical Physics 72, 1331–1351 (1993)

    MATH  CrossRef  MathSciNet  Google Scholar 

  36. Froyland, G., Junge, O., Ochs, G.: Rigorous computation of topological entropy with respect to a finite partition. Physica D 154, 68–84 (2001)

    MATH  CrossRef  MathSciNet  Google Scholar 

  37. Cornfeld, I., Fomin, S., Sinai, Y.: Ergodic Theory. Springer, Heidelberg (1982)

    MATH  Google Scholar 

  38. Hénon, M.: A two dimensional map with a strange attractor. Commun. Math. Phys. 50, 69–77 (1976)

    MATH  CrossRef  Google Scholar 

  39. Grassberger, P., Kantz, H.: Generating partitions for the dissipative Hénon map. Physica 17D, 235–238 (1985)

    MathSciNet  Google Scholar 

  40. Grassberger, P., Kantz, H., Moenig, U.: On the symbolic dynamics of the Hénon map. J. Phys. A 22, 5217–5230 (1989)

    MATH  MathSciNet  Google Scholar 

  41. Galias, Z.: Obtaining rigorous bounds for topological entropy for discrete time dynamical systems. In: Proc. Int. Symposium on Nonlinear Theory and its Applications, NOLTA 2002, Xi’an, PRC, pp. 619–622 (2002)

    Google Scholar 

  42. Newhouse, S., Berz, M., Grote, J., Makino, K.: On the estimation of topological entropy on surfaces. Contemporary Mathematics 469, 243–270 (2008)

    Google Scholar 

  43. Chua, L., Lin, G.: Canonical realisation of Chua’s circuit family. IEEE Trans. Circ. Syst. CAS–37(7), 885–902 (1990)

    CrossRef  MathSciNet  Google Scholar 

  44. Parker, T., Chua, L.: Practical numerical algorithms for chaotic systems. Springer, New York (1989)

    MATH  Google Scholar 

  45. Matsumoto, T., Chua, L., Komuro, M.: The double scroll. IEEE Trans. Circ. Syst. CAS–32(8), 798–817 (1985)

    MathSciNet  Google Scholar 

  46. Matsumoto, T., Chua, L., Ayaki, K.: Reality of chaos in the double scroll circuit: a computer-assisted proof. IEEE Trans. Circ. Syst. CAS–35(7), 909–925 (1988)

    CrossRef  MathSciNet  Google Scholar 

  47. Galias, Z.: Positive topological entropy of Chua’s circuit: A computer assisted proof. Int. J. Bifurcation and Chaos 7(2), 331–349 (1997)

    MATH  CrossRef  MathSciNet  Google Scholar 

  48. Parry, W., Pollicott, M.: An analogue of the prime number theorem for closed orbits of Axiom A flows. Annals Math. 118, 573–591 (1983)

    CrossRef  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Editor information

Editors and Affiliations

Rights and permissions

Reprints and Permissions

Copyright information

© 2009 Springer-Verlag Berlin Heidelberg

About this chapter

Cite this chapter

Galias, Z. (2009). Computational Methods for Rigorous Analysis of Chaotic Systems. In: Kocarev, L., Galias, Z., Lian, S. (eds) Intelligent Computing Based on Chaos. Studies in Computational Intelligence, vol 184. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-540-95972-4_2

Download citation

  • DOI: https://doi.org/10.1007/978-3-540-95972-4_2

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-540-95971-7

  • Online ISBN: 978-3-540-95972-4

  • eBook Packages: EngineeringEngineering (R0)